Article Text

PDF

Butane encephalopathy
  1. D Harris,
  2. Z Mirza
  1. Department of A&E Medicine, West Middlesex Hospital, UK
  1. Correspondence to:
 Dr D Harris
 Department of A&E Medicine, West Middlesex Hospital, Twickenham Road, Isleworth, Middlesex, TW7 6AF, UK; drdanharrismsn.com

Abstract

Volatile solvent abuse (VSA) is defined at the “intentional inhalation of a volatile substance for the purpose of achieving a euphoric state”. The lifetime prevalence of VSA in the UK remains steady at around 15%, the fourth highest rate in Europe, and VSA is the most common form of drug abuse in the 11–15 year age group in England and Wales. A 13 year old girl presented to the accident and emergency unit following inhalation of butane based deodorant, which resulted in a prolonged semiconscious state with encephalopathic symptoms.

  • A&E, accident and emergency
  • CSF, cerebrospinal fluid
  • GCS, Glasgow Coma Score
  • VSA, volatile solvent abuse
  • Butane
  • encephalopathy
  • solvent abuse

Statistics from Altmetric.com

Volatile solvent abuse (VSA) is defined at the “intentional inhalation of a volatile substance for the purpose of achieving a euphoric state”.1 The lifetime prevalence of VSA in the UK remains steady at around 15%, the fourth highest rate in Europe,2 a figure aided by the ready availability of these products. We present the case of a 13 year old girl who presented to the accident and emergency (A&E) unit following inhalation of a large quantity of butane based deodorant, which resulted in a prolonged semi-conscious state with encephalopathic symptoms.

CASE REPORT

The patient, who was markedly obese (body mass index >30) was brought by ambulance to A&E, having been found unconscious on her bedroom floor by her mother. On arrival, the patient was agitated and combative with a patent airway, tachycardia (131 beats/min), and tachypnoea (28 beats/min). She was normotensive with a low grade pyrexia (37.6 °C tympanic). Her Glasgow Coma Score (GCS) level was 10/15 (E2/4, M5/6, V3/5).

Arterial blood gas analysis, performed on a sample taken from the patient’s right radial artery, showed respiratory acidosis (pH 7.35, po2 10.4 kPa, pco2 7.2 kPa on 5 litres oxygen/minute via face mask). Venous blood tests (full blood count, clotting screen, urea and electrolytes, liver function tests, bone profile, paracetamol and salicylate levels, random glucose, C reactive protein, and amylase) were within normal limits. Further examination found four superficial “deliberate self harm” scars on her forearms. Her mother reported that she had recently been the victim of bullying at school and that the third anniversary of her father’s death was approaching. The paramedic crew had found two new, but empty cans of a commercial deodorant at her bedside, the principle inactive components of which are butane and hydrofluorocarbon 152A, which act as propellants. An electrocardiogram showed sinus tachycardia, and chest x ray showed no abnormalities.

After consultation with the paediatric consultant on call, prophylactic broad spectrum intravenous antibiotics and antivirals were commenced, assuming a possible infective cause for her symptoms. Prophylactic corticosteroids were not given.

The patient remained stable 18 hours post-admission, but with a GCS of 10/15 (E2/4, M5/6, V3/5). Lumbar puncture was performed and cerebrospinal fluid (CSF) analysis showed no organisms, normal glucose, and slightly elevated protein. Blood, urine, and sputum samples were sent for microscopy, culture, and sensitivity, and a urine sample was sent for “drugs of abuse” screening (amphetamines, opiates, barbiturates, benzodiazepines, cannabinoids, and cocaine), all of which were found to be negative.

By 24 hours post-admission, the patient was alert but experiencing episodes of drowsiness and disorientation. She also had a marked nystagmus, and on day 3, when she was first able to stand, she was ataxic with slurred speech. Magnetic resonance imaging of her brain performed 4 days after admission was unremarkable. Electroencephalogram performed the same day found abnormal delta and theta waveforms, consistent with a drug induced encephalopathy.

While in hospital, the patient was fully assessed by the paediatric psychiatry team, during which she admitted regular solvent misuse. It appeared that the various recent traumatic events in her life had provoked a significant increase in the amount of solvent used. She denied using any other recreational drugs or alcohol.

She was discharged 14 days after first presenting, the length of admission partly explained by her complicated social and psychological problems. To facilitate the administration of her antibiotics for a further week, a peripheral long line was placed in her distal right saphenous vein. All CSF, blood, sputum, and urine samples sent for microbiology had shown no abnormalities or growth.

In view of her investigation results and her admission to butane use, a diagnosis of butane induced encephalopathy was made, one similar case having being reported previously in the medical literature.3 Despite the elimination half life of butane being around 10 minutes, the prolonged duration of her symptoms could well be explained by her obesity, the large quantity of butane inhaled, and the extreme lipophilic nature of the misused solvent.4 The decision to continue antibiotic treatment was made on the basis that as little was known by the clinical teams about solvent use and its effects, thus as an additional safety measure the normal infection protocols should be adhered to despite all investigations showing no infective process.

DISCUSSION

Butane is a low molecular weight aliphatic hydrocarbon and the principle propellant used in spray on deodorant since the elimination of chlorofluorocarbons. It is also the most commonly misused volatile solvent in the UK, and was the cause of 52% of the 64 known solvent related deaths in 2000.5 Of great concern is that 43% of these deaths occurred in young healthy subjects who were trying VSA for the first time. The majority of people who misuse solvents are aged between 12 and 17 years, with a peak around 15 years, although there are recorded cases of use among children as young as 7 years.

While there are multiple case reports of cardiac and trauma related deaths from VSA in Europe and the USA,7–9 neurological complications are less common, with only one previous report of butane associated acute encephalopathy,3 one of chronic cerebral atrophy (neurodevasation),10 and one of prolonged hemiparesis.15

Cardiac arrhythmias and vagal stimulation leading to cardiac arrest, along with anoxia, oedema, and respiratory depression11 are the principal causes of death. By spraying butane directly into the throat, the jet of fluid can cool rapidly to −20°C by expansion, causing prolonged laryngospasm.13 “Sudden sniffing death syndrome”, first described by Bass in 1970,12 is the commonest single cause of solvent related death, resulting in 55% of known fatal cases.13 The myocardium is hypersensitised to epinephrine by the inhaled hydrocarbon, so that any sudden stimulation or excitation of the user can result in arrhythmias brought on by intrinsic epinephrine release. This also explains the poor outcome of attempted resuscitations during which more epinephrine is routinely administered. Edwards and Wenstone14 suggest the use of amiodarone over epinephrine in cardiac arrest where VSA is suspected.

The protean presentation of VSA in A&E (table 1) and the lack of awareness among clinical staff mean the true underlying cause of presentation is often not realised. Very few people who present will have any obvious aroma of solvent about them or a perioral “huffer’s rash”. Greater awareness of VSA may aid in the management of young people who present to A&E with unusual symptom patterns. Knowledge of the contraindication of epinephrine for cardiac arrest in VSA, earlier definitive airway control and the need to nurse patients in softly lit and quiet areas, where excitation and stimulation are less likely, will improve the often poor outcome in resuscitation following VSA.

Table 1

 Clinical effects of butane inhalation

The enormous number of household products open to misuse and the exclusion of VSA in most drug awareness programmes mean that eradication of solvent misuse is unlikely. Legislation such as The Intoxicating Substance Supply Act of 1985 and The Cigarette Lighter Refill Regulation Act of 1999 are difficult to enforce, with only 53 convictions since their introduction.

The high prevalence and varied clinical presentation of volatile solvent misuse will continue to present a challenge to emergency physicians until the technical problems of developing a non-toxic solvent can be overcome.

REFERENCES

View Abstract

Footnotes

  • Competing interests: none declared

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.